Medical questions & health advice by board certified doctors
"Why do I have these very painful blisters on the top of my leg where my leg connects to my body?"
I'm a 48 year old female who has diabetes. In the last two days these sores have come up on the top of my leg, they're kind of like blisters and they have gotten more and more painful. It hurts to sit to stand and to move around. Could the medicines I'm taking for my diabetes cause these blisters? I take amaryl.
I think that the symptoms that you are experiencing are quite concerning and I recommend getting in to see your primary care doctor or going to the emergency room immediately. This is because there is a possibility that this is a serious skin infection, called cellulitis, which having diabetes puts you at higher risk of developing. Other concerning symptoms include the fact that the blisters seem to be spreading and that they are making it difficult to stand. Additional concerning symptoms would include fever and red or painful skin under the blisters. At the emergency room or in your doctor's office, they will be able to examine the skin closely to determine if there is any evidence of skin infection. If so you may need antibiotics. If the infection is mild, it can probably be controlled with oral antibiotics, however some severe cases of these skin infections do require hospitalization for IV antibiotics. If it turns out not to be a serious skin infection, then it is possible that you have contracted a fungal infection, which is again very common in people with diabetes, or that you simply have skin irritation from moisture in the area. Nevertheless, start by seeking urgent medical evaluation.
Need more info?See a doctor today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.